Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Gaylord, MI

July 16, 1997Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 1997, 9:10 PM EDT for Alpena County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 9:10 PM EDT (01:10 UTC)
Expired
Jul 16, 1997, 10:10 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:30 PM EDTThunderstorm Wind 52Long Rapids, MIStrong thunderstorm winds toppled numerous trees and utility poles between Bolton and Cathro.
Jul 16, 9:40 PM EDTThunderstorm Wind 52Long Lake Lake, MIStrong thunderstorm winds toppled numerous trees and utility poles around Long Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2947 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2947 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 170112 RRA
SVRAPN
MIZ539-MIC007-170210-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
910 PM EDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN ALPENA COUNTY - NORTHEAST LOWER MICHIGAN

* UNTIL 1010 PM EDT
 
* SOME LOCATIONS AFFECTED
    ALPENA
    HERRON
    OSSINEKE
    THUNDER BAY

* AT 905 PM EDT RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS
  EXTENDING ACROSS THE WESTERN EDGE OF ALPENA COUNTY FROM JUST
  WEST OF LEER TO FLETCHER POND AND BEAVER LAKE. MOVEMENT WAS TO
  THE EAST SOUTHEAST AT 35 MPH.

* THE STORMS WILL EXTEND ALONG M-23 FROM LONG LAKE THROUGH ALPENA
  AND OSSINEKE BY 930 PM. HAIL UP TO 1 INCH IN DIAMETER WAS
  REPORTED WITH THIS STORM AS IT MOVED THROUGH THE ATLANTA AREA.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

HUR
LEY/SHOBE2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:27 AM EDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 11:27 AM EDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT WED JUL 16 1997

12Z SFC ANALYSIS INDICATED HIGH PRES CENTERED ACROSS THE OH/TN VALLEYS.
A WEAK TROF APPEARED TO EXTEND ACROSS UPR MI INTO NRN WI. THIS TROF
WILL MOVE SEWD ACROSS THE CWA DURING THE AFTN.

THE MAIN FCST CONCERN FOR THE AFTERNOON WILL BE THE POTENTIAL FOR
THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. LOW LEVEL MOISTURE
RAPIDLY RETURNS TO THE CWA ON SW WINDS DURING THE AFTN WITH DEWPOINTS
APPROACHING 70 DEGREES AND TEMPERATURES APPROACHING 90 DEGREES IN SOME
AREAS OF NRN LWR. MODIFIED 12Z APX SOUNDING INDICATED CAPES OF AROUND
3000 J/KG AND LIS TO -8 BY LATE AFTN. CURRENT WATER VAPOR IMAGERY
SHOWS A VORT MAX CROSSING LK SUPERIOR...A LOBE OF WHICH WILL ROTATE
ACROSS THE CWA DURING THE AFTN ALONG WITH THE SFC TROF. THESE
FEATURES...IN COMBINATION WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE...WILL SUPPORT SCATTERED THUNDERSTORMS DURING THE AFTN.
CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE.
THUS...WILL MAINTAIN CHANCE POPS FOR THE ENTIRE CWA FOR THE AFTN. AWAY
FROM ANY PRECIPITATION...SKIES WILL BE PARTLY SUNNY.

GOING TEMPERATURE FCSTS STILL APPEAR GENERALLY ON TARGET.

NORCROSS

In the hours before

Special weather statement, Jul 16, 5:33 PM EDT, 3 hours 37 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN
LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER
MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER
MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT.

THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER
MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST
WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF
NORTHERN LOWER MICHIGAN LATER THIS EVENING.

RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS THIS EVENING.

SMITH
Special weather statement, Jul 16, 5:35 PM EDT, 3 hours 35 minutes before
MIZ017-018-024-030-036-042-022-023-028-029-033>035-041-162205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT WED JUL 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
NORTHERN LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHERN
LOWER MICHIGAN. THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST LOWER
MICHIGAN... AND INTO THE THUMB REGION OF EAST CENTRAL LOWER
MICHIGAN. AS A RESULT... THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR ALL OF NORTHERN LOWER MICHIGAN.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
EAST CENTRAL LOWER MICHIGAN UNTIL 700 PM EDT.

THOUGH THE WATCH IS NO LONGER IN EFFECT FOR NORTHERN LOWER
MICHIGAN... ADDITIONAL THUNDERSTORMS LOCATED ACROSS NORTHEAST
WISCONSIN WERE MOVING EAST SOUTHEAST... AND MAY AFFECT PARTS OF
NORTHERN LOWER MICHIGAN LATER THIS EVENING.

RESIDENTS OF NORTHERN LOWER MICHIGAN SHOULD REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS THIS EVENING.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:43 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.